Washington, 2011

Strong Wind in Washington, November 11, 2011

November 11, 2011 · NWS OTX · 1 event in 1 county or zone

A Pacific storm system tracking from the Gulf of Alaska into southwestern Canada ushered a strong cold front across Eastern Washington on the afternoon of November 11th. This was a classic gradient driven wind pattern for Eastern Washington, which consisted of a surface low tracking into southern Alberta while a strong high pressure cell shifted inland off the eastern Pacific Ocean.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A Pacific storm system tracking from the Gulf of Alaska into southwestern Canada ushered a strong cold front across Eastern Washington on the afternoon of November 11th. This was a classic gradient driven wind pattern for Eastern Washington, which consisted of a surface low tracking into southern Alberta while a strong high pressure cell shifted inland off the eastern Pacific Ocean. Wind gusts of 40 to 55 miles per hour were observed during the late afternoon over the Spokane Area. The strong winds toppled several trees and caused numerous power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 11, 2:36 PM PST, 54 minutes earlier.

Area forecast discussion, Nov 11, 2:36 PM PST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
236 PM PST Fri Nov 11 2011

.SYNOPSIS...
The weather will dramatically deteriorate late this afternoon and
overnight as a strong cold front plows through the region. This
front will bring heavy mountain snow accumulations...with mixed
precipitation...and windy conditions across the Columbia Basin. A
second storm will bring minor snow accumulations to the valleys
and the eastern Columbia Basin on Saturday and Saturday night. An
active autumn pattern will continue to bring occasional storms
through the region into next week.

&&

.DISCUSSION...

TONIGHT...Updated wind advisory to delay onset of higher winds
based on water vapor imagery showing a slightly slower approach of
the darkened area. Snow has started to fall near the Canadian
border and continues to spread south and east as the cold front
and moisture feed tied into it sags to the southeast. Low
confidence in forecast low temperatures as warming due to the
mixing brought about by the strong winds associated with the
darkening on water vapor/stratospheric air intrusion could bring
burst of warming, sometimes up to 20 degrees of warming, during
the overnight hours. If the wind does not subside quick enough to
allow cold air advection and radiational processes time to cool
the airmass then the forecast lows for tonight will be too cold.
Otherwise wind advisories remain in effect and the winter storm
warning above 4000 feet in the Northern Idaho Panhandle remains in
effect. /Pelatti

Saturday through Sunday night...The upper low will eject
southeast and out of the area Saturday morning and continue east.
This will put the Pacific Northwest in a Northwest flow. A series
of weather systems will move through this flow and result in
additional cool and unsettled weather through the weekend.

As the low ejects into Montana the upper level flow will remain
northwest. This will result in up-sloping flow into the favorable
eastern mountains south to the Blues and Camas Prairie Saturday
morning. Precipitation should be as all snow with the possibility
of up to an inch in Shoshone county along the ID/MT border. The
remainder of the forecast area will see a brief break in the
weather and possibly even some sun. However this will be short
lived at best as the models are in good agreement bringing in the
next weather system Saturday afternoon.

Moisture will increase along an approaching warm front as it crosses
the Cascades and into eastern Washington late Saturday morning
after 18z. The following cold front will be east of the forecast
area around 09z Sunday morning. So this front will also be a fast
mover. Isentropic up-glide will increase with the front and will
be aided by upper level difluence and jet dynamics. this will set
the stage for another round light to moderate precipitation,
beginning in the northwest Saturday afternoon and tracking through
the forecast area through the afternoon and Saturday night.

Thermal profiles support precipitation as all snow for all
locations except the lower elevations of the deep basin at first.
The models have been pretty consistent showing an increase in
southwest surface winds late Saturday afternoon and Saturday night
advecting slightly warmer air into the basin and Palouse and as
far north as Spokane. A rain or rain/snow mix is expected for the
deep basin with snow further north and east. But with the
increasing snow levels through the evening snow ratios will drop
and precipitation is expected to be a rather wet consistency
below 2500 feet with light accumulations possibly up to an inch in
places. Above 2500 feet it should remain as all snow.
Accumulations above 2500-3000 feet should be enough to warrant a
snow advisory for the higher terrain of the Idaho zones 2,3 and 4.
Snow accumulations for the Panhandle mountains will most likely
exceed 3-6 inches between Saturday evening and Sunday afternoon.
We currently have winter weather highlights out and will hold off
on issuing anything until after the first system moves through the
region early Saturday.

By Sunday the upper level northwest flow shifts the focus of snow
showers to the Panhandle and Clearwater mountains. Temperatures
and snow levels will be on the increase, but snow accumulations of
another 1-3 inches will be possible for the mountains of Shoshone
county, mainly south of I-90. /Tobin

Monday through Tuesday night: We will remain in a predominately
northwest mid to upper level flow pattern through this period. A
short wave will rotate around an upper level low pressure system
located on the boarder of north-central Alberta/Saskatchewan. This
wave looks to slide south across the region on Monday and will
mainly only impact extreme eastern Washington and the Idaho
Panhandle as it does so. Strong westerly flow at low levels will
favor precipitation across the Idaho Panhandle mountains. A decent
northeast to southwest pressure gradient will carry over into the
late morning and early afternoon hours on Monday. Models are showing
850 mb winds of up to around 40 kts from the Waterville Plateau to
across the Columbia Basin and into the Central Panhandle. We should
also see a fairly strong upper level jet of about 145 kts over the
region in the northwesterly flow. This will likely result in a
fairly breezy day across the Columbia Basin into the Palouse with
wind gust up to around 30 kts or so. Do not expect these winds to be
strong enough for wind advisory criteria as the pressure gradient
weakens through the afternoon as the low pressure system in Canada
moves further away to the east.

Models diverge a bit for Tuesday and Tuesday night. The
NAM/GFS/SREF show a slug of moisture out ahead of another weak
wave riding down the British Columbia coastline. The latest ECMWF
solution on the other hand does show a weak disturbance, but is
lacking the moisture the aforementioned model guidance is showing.
It looks as if the latest ECMWF solution has backed off on this
moisture, as the previous run looked more like the GFS.
Considering that this new ECMWF solution is the outlier, went
ahead and disregarded the drier scenario. The upper level jet will
become more westerly and slide just south of the region Tuesday
morning. Thus, the the focus of the precipitation will be mainly
across the Palouse to the Central Panhandle and points southward.
Snow levels will fall to the valley floor on Monday night/Tuesday
morning across the northern Mountains, but should only come down
to about 2,500 feet where the bulk of the precipitation is
expected to fall, which will be south of a line from the Palouse
to the Central Panhandle. /SVH

Tuesday Night through Friday...An active pattern is expected in the
extended, with much cooler temperatures possible Friday going into
the following weekend.

An upper level ridge will become established along 150W allowing a
cold trough to become established over the Inland Northwest. The
Tuesday night and Wednesday period will be dominated by
westerly flow in advance of a cold closed low dropping down the
British Columbia coast. Moist flow will result in significant snow
accumulations into the Cascade crest as well as the North Idaho
mountains. While the westerly flow will result in significant
downslope flow off the Cascades keeping pops low for Wenatchee and
Moses Lake. The best threat of precipitation will come Wednesday
night into Thursday as a strong short wave tracks across the area.
Loose model agreement suggests mainly snow with any precipitation
that falls across the northern valleys...a rain/snow mix around
the Spokane, Coeur d'Alene, and Pullman areas...with mainly rain
in the deep basin and Lewiston areas. If current GFS and ECMWF
solutions pan out significant snow accumulations would occur with
the Wed night/Thursday wave over the northern valleys with the
Spokane/Coeur d'Alene areas near the snow level making precip type
a tough call.

For Thursday night and Friday both GFS and ECMWF models bring in
cold air into the area as an modified arctic frontal boundary
slides south towards the Washington and Oregon border. 850mb temps
Friday afternoon fall to around -10c near the Canadian border and
-6c near the WA/OR border. Given that the ensemble means support
the operational runs confidence is increasing of colder
temperatures. Thus forecast trended this way with snow levels
lowering to all valley floors except for possibly Lewiston area by
Friday afternoon. JW

&&

.AVIATION...
18Z TAFS...VFR conditions will prevail through the majority of
this time 24 hour time interval. Patchy fog may remain a nuisance
primarily during the morning hours but an active and wet cold
front passage today will bring precipitation and clouds to Eastern
Washington and Northern Idaho. Significant wind and possibly some
wind shear with the cold front passage starting at Cascades at
18z spreading East to Spokane area near 00z then on to Pullman
near 3z then Lewiston near 6Z Saturday. Any precipitation ahead
or behind the front may generate local MVFR/IFR visibilities.
/Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        27  39  31  43  30  44 /  90  30  70  10  40  40
Coeur d'Alene  27  36  30  42  30  42 /  90  30  80  30  50  50
Pullman        30  39  32  43  33  45 / 100  20  90  30  50  60
Lewiston       34  43  36  48  37  50 /  90  20  80  20  40  50
Colville       22  37  26  42  24  43 /  80  50  40  20  30  40
Sandpoint      26  35  29  41  27  40 /  90  30  80  40  50  60
Kellogg        27  31  30  37  31  39 / 100  60 100  80  80 100
Moses Lake     22  44  26  49  27  50 /  20  40  10   0  10  10
Wenatchee      30  41  31  47  32  47 /  20  20  10   0  20  10
Omak           19  38  22  47  21  43 /  20  50  20   0  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 7 PM this evening to 1 AM PST Saturday for
     Coeur d'Alene Area-Idaho Palouse.

     Winter Storm Warning until 10 AM PST Saturday for Central
     Panhandle Mountains-Northern Panhandle.

WA...Wind Advisory from 7 PM this evening to 1 AM PST Saturday for
     Lower Garfield and Asotin Counties-Spokane Area-Washington
     Palouse.

     Wind Advisory until 1 AM PST Saturday for Moses Lake Area-Upper
     Columbia Basin-Waterville Plateau.

&&
Hazardous weather outlook, Nov 11, 6:26 AM PST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
626 AM PST FRI NOV 11 2011

IDZ001-004-WAZ042-121430-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
EAST SLOPES NORTHERN CASCADES-
626 AM PST FRI NOV 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTH CENTRAL WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE INTO THE IDAHO PANHANDLE LATE THIS
AFTERNOON THROUGH TONIGHT. THIS FRONT WILL BRING MODERATE SNOWS TO
THE MOUNTAINS AS WELL AS WINDY CONDITIONS. TRAVEL COULD BECOME
DIFFICULT AT TIMES OVER THE MOUNTAIN PASSES. A WINTER STORM
WARNING HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COLD AIR WILL REMAIN ENTRENCHED OVER THE AREA THROUGH MOST OF NEXT WEEK
WHILE UNSETTLED WEATHER WILL PERSIST. SEVERAL STORMS WILL IMPACT
THE REGION THROUGH THAT TIME...HOWEVER NONE LOOK TERRIBLY
STRONG. THIS WEATHER PATTERN WILL LIKELY LEAD TO PERIODS OF SNOW
THROUGH NEXT WEEK OVER THE MOUNTAINS. THE VALLEYS ALSO BEGIN TO
ACCUMULATE THE FIRST SNOWS OF THE SEASON. WINTER TRAVEL CONDITIONS
ARE EXPECTED AT TIMES.

IDZ002-003-026-027-WAZ031-032-037-038-041-043-121430-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY-
626 AM PST FRI NOV 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MUCH COLDER AIR IS EXPECTED TO SURGE INTO THE REGION BY EARLY
SATURDAY AND REMAIN ENTRENCHED THROUGH MUCH OF NEXT WEEK.
MEANWHILE UNSETTLED WEATHER WILL LIKELY PERSIST RESULTING IN THE
FIRST ACCUMULATING SNOWS FOR MUCH OF THE AREA. THE BEST THREAT OF
ACCUMULATING SNOW FOR THE VALLEYS WILL ARRIVE SATURDAY NIGHT INTO
SUNDAY WITH ANOTHER SYSTEM FOR LATE MONDAY. NEITHER STORM LOOKS
STRONG AT THIS POINT AND SNOWFALL AMOUNTS WILL BE RELATIVELY LIGHT
HOWEVER WINTER TRAVEL CONDITIONS CAN BE EXPECTED.

WAZ033>036-044-121430-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WATERVILLE PLATEAU-
626 AM PST FRI NOV 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL SWEEP THROUGH EASTERN WASHINGTON LATE
THIS AFTERNOON INTO EARLY THIS EVENING BRINGING WINDY CONDITIONS
ACROSS MUCH OF THE AREA. WIND GUSTS OF 40-50 MPH WILL BE POSSIBLE
AND A WIND ADVISORY HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MUCH COLDER AIR IS EXPECTED TO SURGE INTO THE REGION BEHIND THE
COLD FRONT AND REMAIN IN PLACE THROUGH MOST OF NEXT WEEK. MEANWHILE
UNSETTLED WEATHER WILL LIKELY PERSIST RESULTING IN THE FIRST
ACCUMULATING SNOWS FOR MUCH OF THE AREA. THE BEST THREAT OF
ACCUMULATING SNOW WILL ARRIVE SATURDAY NIGHT INTO SUNDAY WITH
ANOTHER SYSTEM FOR LATE MONDAY. NEITHER STORM LOOKS STRONG AT THIS
POINT AND SNOWFALL AMOUNTS WILL BE RELATIVELY LIGHT HOWEVER WINTER
TRAVEL CONDITIONS CAN BE EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Spokane Area

When
November 11, 3:30 PM PST to 5:30 PM PST
Where
Spokane Area forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$60,000
Reported by
ASOS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Wind gusts ranging from 45 to 55 mph were common in the Spokane area between 1530 and 1730 PST. The Spokane International Airport ASOS measured a peak gust of 52 mph. Several trees were downed mainly on the western slopes of the South Hill. Some trees toppled on power-lines causing an estimated 1200 power outages. A 60 foot Ponderosa Pine tree top fell on a South Hill home causing significant damage to a third of the home. The exact location was unknown. Local media reported downed trees at the intersections of 43rd and Scott, Hatch and Tomaker, and Hatch and Westchester Drive.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350284.